Bronchodilators are first-line therapy for COPD. There is some evidence that they may increase the risk of cardiac arrhythmias.
We used the computerized health-care databases of the Province of Saskatchewan, Canada, to identify a cohort of subjects with COPD, aged ≥ 55 years, between 1990 and 1999. The subjects were followed until December 2003 for a hospital admission for, or death from, arrhythmia. A nested case-control approach was used to match each arrhythmia case on age, sex, and calendar time to 20 control subjects selected from the corresponding cohort risk set. Conditional logistic regression was used to estimate the rate ratio (RR) of arrhythmia associated with new use of bronchodilators, adjusted for disease severity and comorbidity.
The cohort included 6,018 patients with COPD in whom 469 arrhythmia cases occurred, including 56 deaths, for an overall rate of 1.37 arrhythmias per 100 per year. The rate of arrhythmia was elevated with the new use of ipratropium (RR, 2.4; 95% CI, 1.4-4.0) and of long-acting β-agonists (LABAs) (RR, 4.5; 95% CI, 1.4-14.4). It was not elevated with new use of short-acting β-agonists (RR, 0.9; 95% CI, 0.5-1.6) or methylxanthines (RR, 1.6; 95% CI, 0.7-3.7).
The new use of bronchodilators, particularly ipratropium and LABAs, may increase the risk of cardiac arrhythmias in patients with COPD. Although these results raise concerns regarding LABAs, they were based on few cases and require confirmation in larger cohorts.